Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jan 29, 2005, 1:15 PM MST for Maricopa County, Arizona. It was in force for 24 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 29, 2005, 1:15 PM MST (20:15 UTC)
- Expired
- Feb 22, 2005, 5:30 PM MST
- In force
- 24 days
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1778 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 292017 SVRPSR AZC013-292045- /X.NEW.KPSR.SV.W.0004.050129T2015Z-050129T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 115 PM MST SAT JAN 29 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...TOLLESON...GOODYEAR...CASHION... AVONDALE * UNTIL 145 PM MST. * AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR AVONDALE...AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOODYEAR...LITCHFIELD PARK...PERRYVILLE...BUCKEYE...FAR WEST PHOENIX...AND TOLLESON. LAT...LON 3350 11246 3324 11263 3326 11229 3351 11221 $$ AJ
3 follow-up statements
000 WUUS55 KPSR 222337 SVRPSR AZC013-230030- /O.NEW.KPSR.SV.W.0004.050222T2336Z-050223T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 436 PM MST TUE FEB 22 2005 THE NATIONAL WEATHER SERVICE @@@OFFT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... * UNTIL 530 PM MST * AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED OVER MESA...AND MOVING NORTH AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT MCDOWELL...MESA AND FOUNTAIN HILLS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3337 11185 3333 11164 3364 11151 3367 11178 $$ SAS
000 WUUS55 KPSR 222341 CCA SVRPSR AZC013-230030- /O.COR.KPSR.SV.W.0004.050222T2336Z-050223T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 439 PM MST TUE FEB 22 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA * UNTIL 530 PM MST * AT 434 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED OVER MESA...AND MOVING NORTH AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT MCDOWELL...MESA AND FOUNTAIN HILLS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3337 11185 3333 11164 3364 11151 3367 11178 $$ SAS
000 WWUS55 KPSR 222358 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 456 PM MST TUE FEB 22 2005 AZC013-230030- /O.CON.KPSR.SV.W.0004.000000T0000Z-050223T0030Z/ MARICOPA AZ- 456 PM MST TUE FEB 22 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MST FOR EAST CENTRAL MARICOPA COUNTY... AT 443 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED OVER EAST MESA...MOVING NORTH AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOUNTAIN HILLS AND FORT MCDOWELL. DIME SIZE DIAMETER HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3337 11185 3333 11164 3364 11151 3367 11178 $$ SAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 9:50 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Jan 29, 9:50 AM MST, 3 hours 25 minutes before
AZZ020>028-CAZ030>033-292245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 950 AM MST SAT JAN 29 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM AND COLD FRONT FROM CALIFORNIA WILL BRING THE POSSIBILITY OF SHOWERS TODAY...MAINLY TO SOUTH-CENTRAL ARIZONA... ALONG WITH A CHANCE OF THUNDERSTORMS. MOST OF THE RAIN IS EXPECTED TO BE NORTH AND EAST OF PHOENIX. HOWEVER...MUCH LESS RAIN IS EXPECTED COMPARED WITH THE STORM SYSTEM THIS PAST WEDNESDAY. BREEZY TO WINDY CONDITIONS FROM THE NORTHWEST WILL MOVE INTO SOUTHEAST CALIFORNIA AND THE LOWER COLORADO RIVER VALLEY THIS WEEKEND BEHIND THE LOW PRESSURE SYSTEM. UNSETTLED AND COOL WEATHER IS EXPECTED MOST OF NEXT WEEK WITH BREEZY CONDITIONS FROM THE NORTHEAST AND EAST AT TIMES AS THE LOW PRESSURE SYSTEM MEANDERS NEAR OR OVER ARIZONA. && .DISCUSSION... UPPER LEVEL TROUGH SYSTEM STILL DEVELOPING AS IT DROPS DOWN OVER AZ THIS MORNING. DEEP MOISTURE THAT WAS ASSOCIATED WITH THE FRONTAL BAND AS IT CROSSED SE CA HAS BECOME MORE SHALLOW AS THE FRONT HAS PROGRESSED FURTHER E. HOWEVER...80-100M H5 HEIGHT FALLS THAT ARE STILL EXPECTED TODAY SHOULD INITIATE SUFFICIENT OMEGAS TO GIVE GOOD LIFT TO WHAT MOISTURE WE DO HAVE AVAILABLE...SO STILL EXPECTING SOME LIGHT AMOUNTS OF PRECIP TODAY. FRONTAL BAND CURRENTLY NOTED BY LINE OF PRECIP ON KIWA 88D COULD GIVE SOME BRIEF HEAVY RAINFALL AS IT MOVES THRU THE GREATER PHX AREA...ESPECIALLY NRN PORTIONS OF THE VALLEY. MEANWHILE...BEHIND THE FRONT WE ARE STILL EXPECTING AN UNSTABLE AIRMASS TO BE IN PLACE BY TIME OF AFTERNOON HEATING. SO... SHOULD SEE SOME SHOWER/TSTM REDEVELOPMENT MAINLY OVER SCNTRL AZ PORTION OF CWA THIS AFTERNOON INTO EARLY EVENING HOURS. AFTER TONIGHT...MODELS CONTINUE TREND OF MOVING MAIN LOW INTO SRN ROCKYS BUT THEN DEVELOPING BAGGY TROUGH OVER SRN AZ. THIS IS BEING PROGGED TO EVENTUALLY DEVELOP INTO A CUTOFF LOW SOMEWHERE TO OUR S OR SW. AT THE SAME TIME...AIRMASS IS EXPECTED TO BECOME INCREASINGLY SUBSIDENT AND DRIER ON SUNDAY INTO MONDAY. HOWEVER...AFTER THIS...LOW MAY GET NUDGED BACK OVER THE STATE BY MIDWEEK AND INCREASE SHOWER CHANCES AGAIN AS SOME MOISTURE RETURNS TO THE AREA. MORE ON THIS IN AFTERNOON DISCUSSION. TO BE SURE...TEMPS WILL BE CHILLY NEXT COUPLE OF DAYS WITH HEIGHTS WELL BE NORMAL. ALSO EXPECTING A DECENT N/S SURFACE PRESSURE GRADIENT TO TAKE SHAPE NEXT FEW DAYS...FOR BREEZY CONDITIONS DOWN THE CO RIVER. IN THE MEANTIME...CURRENT FORECASTS APPEAR IN DECENT SHAPE FOR NOW...NO UPDATES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ESTLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 1:48 PM MST | Tornado Warning | PSR | Maricopa | 42 min |
| Jan 29, 3:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 24 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.